Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia
May 20, 2007

what kind of anemia problems does aids and hiv cause?

Response from Dr. Frascino

Hello,

HIV-associated anemia can be related to a number of different underlying conditions. At times there may be more than one underlying condition working simultaneously to cause anemia. Common causes include:

1. Medication side effects or toxicities. AZT (Retrovir, Combivir, Trizivir) would be a classic example. AZT can suppress the production of red blood cells in the bone marrow leading to anemia.

2. Opportunistic infections. There are a number of HIV-associated opportunistic infections and malignancies that can cause anemia, such as TB, MAC, CMV and Parvovirus B19.

3. Nutritional deficiencies such as iron, vitamin B12 and folic acid.

4. HIV itself. Chronic infection with HIV can lead to "anemia of chronic disease," a condition caused by the virus itself.

You can read about these and many other common (and not-so-common) causes of HIV-associated anemia in the archives.

I wasn't quite sure if your question related to underlying causes of HIV-associated anemia or symptoms related to the condition. Regarding symptoms of HIV-associated anemia, they would be identical to anemia caused by or associated with any other condition. The symptoms of anemia can include fatigue, shortness of breath, rapid heart beat, headaches, exercise intolerance, decreased ability to concentrate and even decreased sex drive! You can read more about anemia-related symptoms in the archives.

Dr. Bob


Previous
thanks
Next
Low sex drive despite testosterone supplement

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement